Alert archive / Maryland / Tornado Warnings in 2003
Tornado Warning 19, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 14, 2003, 9:11 AM EDT for Somerset County, Maryland. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 9:11 AM EDT (13:11 UTC)
- Expired
- Jul 14, 2003, 9:40 AM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Somerset County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 1.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
802
WFUS51 KAKQ 141311
TORAKQ
MDC039-141340-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 AM EDT MON JUL 14 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
SOMERSET COUNTY IN SOUTHEAST MARYLAND
* UNTIL 940 AM EDT
* AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A TORNADO OVER HOPEWELL...OR ABOUT 4 MILES NORTHEAST OF
CRISFIELD...MOVING NORTHEAST AT 30 MPH.
* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
KINGSTON AND UPPER FAIRMOUNT AROUND 915 AM...
WESTOVER AND MANOKIN AROUND 920 AM...
PRINCESS ANNE AND COKESBURY AROUND 930 AM...
EDEN AROUND 935 AM...
TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.
A TORNADO IS ON THE GROUND IN THE ABOVE MENTIONED AREA. IF YOU ARE IN
OR NEAR THE PATH OF THIS TORNADO...TAKE COVER NOW
LAT...LON 3807 7560 3797 7566 3795 7580 3800 7588
3808 7587 3822 7576 3830 7567 3830 7559
3823 7559 3811 7553
$$
MALOITWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:10 AM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 14, 3:10 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 310 AM EDT MON JUL 14 2003 BAND OF MDT-HVY CONVECTION N OF A LKU-OFP-TAP LINE BEGINNING TO TAPER OFF PAST HR...BUT 3HR ESTIMATIONS HAS LCL AMTS BTWN 2-3 INCHES OVR POWHATAN-WRN GOOCHLAND-SRN HANOVER & WRN KING WILLIAM CNTYS. NO RPRTS OF FLOODING RECEIVED YET...JUST PONDING ON ROADWAYS. MODEL DIFFERENCES CONT TO MAKE THIS A TRICKY FCST. WILL LEAN TOWARD ETA SOLN THIS PCKGE...APPEARS GFS SUFFERING FROM CONVECTIVE FEEDBACK PRBLMS. MODELS DO AGREE THAT BULK OF ACTIVITY SHIFTS TOWARD COAST THIS AFTRN AS S/W MOVES E...SO WILL GO ALONG WITH THIS AND BUMP UP POPS TO LIKELY ALL AREAS TDY...LWRNG TO CHC POPS WRN HALF OF FA THIS AFTRN. WUD NOT BE SURPRISED TO SEE SOME DIM SUNSHINE ACROSS WRN CNTYS BY DAYS END. CLDS AND PCPN TO HOLD TMPS FROM U70S-L80S. PCPN ENDS W-E ACROSS FA TONITE AS WEAKNESS CONTS ALONG THE COASTAL SCTNS. HIGHEST POPS WILL BE COASTAL SCTNS. UPR TROF SHIFTS NE TUE AS FRNTL BNDRY MOVES TO A PSN ALONG GULF STREAM. WILL LEAN TOWARD A DRY DAY ACROSS FA UNDER PT SUNNY SKIES. TMPS NR NRML. WAA PROGGED TUE NITE AS SRN FLOW BECOMES ESTABLISHED. WILL KEEP CHC POPS ACROSS SRN HALF FA WITH THIS IN MIND. ANTHR BNDRY APPRCHS FROM NW WED AFTRN. PLNTY OF TIME FOR HTNG DRNG AM HRS...SO XPCT TMPS IN U80S-L90S. CHC POPS IN AFTRN/EVE AS BNDRY APPRCHS. WILL LEAVE XTNDD FCST AS IS AS MODELS CONT TO HOLD UPR LVL TROF OVR RGN. TRPLCL MSTR BEGINS TO RETURN LATE THU ACROSS SRN HALF OF FA. CHC DIURNAL POPS THERE...THEN ALL AREAS FRI AND SAT. CWF...DISCOUNTED GFS & WAVEWATCH SOLNS & WENT WITH ETA. THEREFORE...NO FLAGS XPCTD. AVN...MVFR WITH LCL IFR CIGS XPCTD INLAND AND VFR CSTL AREAS XPCTD THRU 12Z. NO TSRA FCSTD (AT TAF SITES) THRU 12Z AS LTG DATA CONTS TO SHOW A RAPID DECREASE IN STRIKES PAST HR. FCSTID = 44 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE.
Hazardous weather outlook, Jul 14, 5:30 AM EDT, 3 hours 41 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-141600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 14, 5:50 AM EDT, 3 hours 21 minutes before
NCZ012-VAZ087-091>096-141045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 550 AM EDT MON JUL 14 2003 AT 545 AM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS ON A LINE FROM NEAR ROANOKE RAPIDS NORTH CAROLINA NORTHEAST THROUGH EMPORIA...FRANKLIN... SMITHFIELD...NEWPORT NEWS AND NORFOLK. THESE SHOWERS AND THUNDERSTORMS SLOWLY DRIFTING TOWARD THE NORTH AT 5 TO 10 MPH. LOCALLY HEAVY DOWNPOURS WILL CONTINUE OVER THE SAME AREAS FOR THE NEXT 30 TO 60 MINUTES. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL RESULT IN PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 44
Special weather statement, Jul 14, 6:50 AM EDT, 2 hours 21 minutes before
NCZ012-VAZ087-091>096-141200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 650 AM EDT MON JUL 14 2003 AT 645 AM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATED AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS ON A LINE FROM NEAR ROANOKE RAPIDS NORTH CAROLINA NORTHEAST THROUGH EMPORIA...FRANKLIN... SMITHFIELD...NEWPORT NEWS...PORTSMOUTH...NORFOLK AND VIRGINIA BEACH. THESE SHOWERS AND THUNDERSTORMS SHOWED LITTLE MOVEMENT OVER THE PAST HOUR. LOCALLY HEAVY DOWNPOURS WILL CONTINUE OVER THE SAME AREAS THROUGH 8 AM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL RESULT IN PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 44
Special weather statement, Jul 14, 8:11 AM EDT, 1 hour before
NCZ012>014-030-VAZ087>097-141415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 811 AM EDT MON JUL 14 2003 ...LOCALIZED FLOODING POSSIBLE ACROSS INTERIOR NORTHEAST NORTH CAROLINA AND PARTS OF SOUTHEAST VIRGINIA... MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS INTERIOR NORTHEAST NORTH CAROLINA AND MOST OF SOUTHEAST VIRGINIA THROUGH MID MORNING. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WITH UP TO 2 TO 2.5 INCHES FALLING IN THE NEXT 3 HOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ MALOIT
Special weather statement, Jul 14, 8:45 AM EDT, 26 minutes before
NCZ012>014-030-VAZ087>098-141445- SPECIAL WEATHER STATEMENT...UPDATED TO ADD VIRGINIA BEACH NATIONAL WEATHER SERVICE WAKEFIELD VA 845 AM EDT MON JUL 14 2003 ...LOCALIZED FLOODING POSSIBLE ACROSS INTERIOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA... MODERATE TO HEAVY RAINFALL WILL CONTINUE ACROSS INTERIOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA THROUGH MID MORNING...INCLUDING THE HAMPTON ROADS METRO AREA. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR...WITH UP TO 2 TO 2.5 INCHES FALLING IN THE NEXT 3 HOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ MALOIT
Nearby
Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.